Limited data suggest that metronidazole may rarely prolong the QT interval of the electrocardiogram. Theoretically, coadministration with other agents that can prolong the QT interval may result in additive effects and increased risk of ventricular arrhythmias including torsade de pointes and sudden death. There have been isolated reports of QT prolongation and ventricular arrhythmias occurring in patients treated with metronidazole. However, a causal relationship has not been established, as nearly all published reports have involved underlying conditions and/or concomitant medications that predispose to QT prolongation. In general, the risk of an individual agent or a combination of agents causing ventricular arrhythmia in association with QT prolongation is largely unpredictable but may be increased by certain underlying risk factors such as congenital long QT syndrome, cardiac disease, and electrolyte disturbances (e.g., hypokalemia, hypomagnesemia). In addition, the extent of drug-induced QT prolongation is dependent on the particular drug(s) involved and dosage(s) of the drug(s). Patients should be advised to seek prompt medical attention if they experience symptoms that could indicate the occurrence of torsade de pointes such as dizziness, lightheadedness, fainting, palpitation, irregular heart rhythm, shortness of breath, or syncope.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 19 Oct 2009 • 1 answer
Posted 13 Jul 2013 • 3 answers
Posted 17 Dec 2014 • 1 answer
Posted 30 May 2018 • 1 answer
I was prescribed 500 mg of metronidazole 3 times a day. What would be the best times to take this...
Posted 30 Jun 2018 • 1 answer